To Your Good health: Sudden weight gain and medication
DEAR DR. ROACH: Two years ago, I had open-heart surgery to replace my aortic valve. Prior to surgery, I weighed 145 pounds and my weight had been stable. For a year and a half, I had no problems, but in a matter of a few months, I gained 15 pounds. I have tried a low-carb diet and stopped my nightly habit of drinking 4-5 ounces of scotch, but three weeks later I have not lost any weight. Could it be due to medications? I take metoprolol, HCTZ and amlodipine, and since surgery I have had a double dose of HCTZ. — D.O.C.
ANSWER: It is wise to think about medications as a cause of weight gain. They are frequently a contributor that is unrecognized by both patient and physician. Metoprolol is a well-known cause of gain weight — an average of 2.5 pounds, but some people will gain much more than that. Amlodipine causes many people to retain fluid, and that also can make the scale another pound or two heavier. However, since it sounds like you were on these medications well before the weight gain started, it seems unlikely that this is a medication effect.
Sudden weight gain without changes in diet or exercise should bring up the possibility of a medical change. Thyroid levels are frequently brought up and checked, but seldom are the cause, even if they are always worth considering.
Three weeks is a short period of time to see changes from a new diet. A low-carbohydrate diet is not a guaranteed success (but cutting down on the Scotch whisky is definitely going to improve your overall health, especially in combination with the medical conditions you have).
A more comprehensive look at your physical and emotional condition is a good start, including a careful look at which medications you really need and whether there might be alternatives that are more weight-friendly. A visit with a dietician nutritionist may get you more information about a healthy diet. Finally, increasing your exercise, although not enough by itself, will help any weight-loss program.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.